Montana, 2010High Wind in Montana, April 29 to 30, 2010
April 29 to 30, 2010 · NWS BYZ · 4 events in 4 counties and zones
A powerful spring storm system and surface low over Northeast Montana brought high winds across portions of the Billings Forecast Area on the 29th and 30th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful spring storm system and surface low over Northeast Montana brought high winds across portions of the Billings Forecast Area on the 29th and 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 29, 2:32 AM MST, 4 hours 23 minutes earlier.
Area forecast discussion, Apr 29, 2:32 AM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
332 AM MDT THU APR 29 2010
.SHORT TERM...VALID FOR TDY AND FRI...
DEEP AND NEARLY STATIONARY UPPER LOW CURRENTLY SPINNING OVER
NORTHEAST MONTANA AND SOUTHERN SASKATCHEWAN. LARGE AREA OF PCPN
ASSOCIATED WITH TROWAL ON THE BACK SIDE OF THIS LOW HAS SPREAD
OVER MUCH OF NORTH CENTRAL AND NORTHWEST MONTANA. CURRENT RADAR
AND SATELLITE TRENDS SHOW THIS PCPN IS BEGINNING TO SHIFT
SOUTHWARD TOWARD OUR WESTERN PARTS...AND INFRARED IMAGERY SHOWS
COOLING TOPS IN SOUTH CENTRAL MONTANA. ALL OF THIS IN LINE WITH
MODELS DEPICTION OF QG FORCING INCREASING IN THIS AREA EARLY THIS
MORNING. TO OUR SOUTH...130KT H25 JET IN UTAH/COLORADO AT 00Z IS
PUSHING EASTWARD. AS THIS ENERGY EXITS TO THE EAST WOULD EXPECT
UPPER LOW TO PINWHEEL SOUTH AND EASTWARD OVER TIME...AS MODELS
SUGGEST WILL HAPPEN OVER THE NEXT 24-48 HOURS.
GIVEN LATEST RADAR TRENDS CONFIDENCE HAS IMPROVED FURTHER FOR A
HEAVY SNOW EVENT FOR THE W-NW SLOPES OF THE BEARTOOTH ABSAROKA AND
CRAZY MOUNTAINS TODAY AND TONIGHT...AND WILL MAKE NO CHANGES TO
WARNING IN PLACE. SEVERAL MODELS CURRENTLY SHOW A DRYING TREND BY
FRIDAY AS ENERGY BEGINS TO SHIFT EAST. NONETHELESS SOME SNOW COULD
CONTINUE THROUGH FRIDAY OUT WEST AND WILL NEED TO KEEP WATCH OF
THIS. FLOW BECOMES MORE FAVORABLE FOR THE BIG HORN MOUNTAINS BY
LATE TONIGHT...WITH DEEP/MOIST/CYCLONIC NW FLOW PERSISTING THROUGH
FRIDAY NIGHT AT LEAST. INSTABILITY AND DENDRITIC LAYER NEAR MTN
TOP PRESENT HERE AS WELL AS IN THE WEST...SO HAVE OPTED TO UPGRADE
THE WATCH TO A WINTER STORM WARNING FOR THE BIG HORNS. AS 700MB
WINDS INCREASE TO 35-45 KTS TONIGHT THERE WILL LIKELY BE BLOWING
AND DRIFTING SNOW ISSUES FOR HIGHWAY 14 THROUGH BURGESS JUNCTION.
DUE TO SLOWLY EVOLVING NATURE OF THIS SYSTEM ALL OF OUR MTN AREAS
COULD SEE 1-2 FEET OF SNOW.
LOWER ELEVATIONS OF PARK COUNTY AND JUDITH GAP ARE UNDER AREA OF
FAIRLY STRONG FORCING AND COULD SEE SOME SNOW ACCUMULATION...BUT
THIS IS A DIFFICULT CALL GIVEN WHAT SHOULD BE MARGINAL SURFACE
TEMPS AND EXTREMELY STRONG LOW LEVEL DOWNSLOPING IN THE LEE OF THE
MTNS. WILL KEEP ACCUMULATIONS AT 2 INCHES OR SO TONIGHT AND WILL
LET DAY SHIFT SEE IF AN ADVISORY COULD BE NEEDED. WINDS WILL BE
QUITE STRONG ESPECIALLY AT LIVINGSTON AND JUDITH GAP...SO ANY
TRAVEL IN THESE AREAS WILL LIKELY BE DIFFICULT.
IT APPEARS THE FOCUS OF HEAVIER PCPN WILL SHIFT TO INCLUDE OUR
EASTERN PLAINS FRIDAY AND FRIDAY NIGHT...WITH ADDITIONAL SHORTWAVE
ENERGY IN THE NW FLOW. HAVE RAISED POPS IN THESE AREAS
ACCORDINGLY. SURFACE TEMPS WILL PROBABLY BE TOO WARM FOR SNOW
ACCUMULATION... AND PCPN MAY STAY JUST RAIN. HOWEVER WINDS WILL
INCREASE OUT OF THE NW AND GUSTS INTO THE 40S ARE POSSIBLE
FRIDAY/FRIDAY NIGHT. COLD WIND DRIVEN RAIN WILL BE OF CONCERN FOR
RANCHERS WITH YOUNG LIVESTOCK. WINDS WILL BE QUITE STRONG BUT DO
NOT THINK HIGHLIGHTS WILL BE NEEDED GIVEN THE LARGE SCALE ASCENT.
HAVE RAISED FORECAST WIND SPEEDS THESE PERIODS.
AS FOR BILLINGS...VEERED FLOW AND RESULTING DIMINISHED DOWNSLOPING
SHOULD BRING OUR BEST CHANCE OF PCPN TONIGHT AND FRIDAY. COULD SEE
SNOW MIX WITH RAIN LATE TONIGHT...BUT SHOULD NOT SEE ANY
ACCUMULATION LOCALLY WITH TEMPS IN THE LOWER TO MID 30S.
JKL
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
NO SIGNIFICANT CHANGES MADE TO THE LONG TERM FORECAST. CONFIDENCE
REMAINS QUITE LOW FROM ABOUT TUESDAY THROUGH FRIDAY NEXT WEEK AS
MEDIUM RANGE MODELS OFFER DIFFERENT SOLUTIONS AND ENSEMBLE SPREADS
DRASTICALLY WIDEN AT MIDWEEK.
00Z GFS CYCLE SEEMED TO BE AN OUTLIER AMONG THE MODELS AS IT
ATTEMPTED TO BUILD SOME RIDGING IN BY MIDDLE PART OF NEXT WEEK.
OTHER MODELS MORE CONSISTENT WITH A CYCLONIC TYPE FLOW AS AN UPPER
TROUGH STRETCHES FROM SASKATCHEWAN TO OREGON WITH A POTENTIALLY
WET SOUTHWEST FLOW OVER OUR FORECAST AREA. HARD TO FIND ONE DAY
THAT WE WOULD BE CONFIDENT IN CALLING DRY AT THIS POINT. TRENDED
INHERITED FORECAST A BIT TOWARD CLIMO BUT GENERALLY KEPT SOMEWHAT
HIGHER THAN CLIMO POPS AND COOLER THAN CLIMO DAYTIME TEMPS. BT
&&
.AVIATION...
A STORM SYSTEM WILL MOVE INTO THE REGION BY AFTERNOON BRINGING
ANOTHER INCREASE IN WINDS AS WELL AS AN INCREASE IN PRECIPITATION.
EXPECT SNOW OVER THE MOUNTAINS WITH MOUNTAIN OBSCURATIONS. A RAIN
AND SNOW MIX CAN BE EXPECTED OVER PORTIONS OF THE PLAINS
ESPECIALLY BY TONIGHT WITH AREAS OF MVFR AND IFR CONDITIONS
SPREADING WEST TO EAST. BT
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 050 035/047 034/052 035/054 038/060 039/058 038/059
5/W 88/W 53/W 23/W 32/W 33/W 22/W
LVM 042 031/042 030/049 030/051 033/057 035/054 034/056
8/W 85/W 44/W 33/W 33/W 33/W 23/W
HDN 052 034/048 033/055 034/057 036/062 037/061 036/061
6/W 88/W 74/W 33/W 32/W 33/W 22/W
MLS 052 037/047 036/050 035/054 037/060 038/059 037/061
5/W 78/W 85/W 24/W 32/W 22/W 22/W
4BQ 054 035/045 033/052 034/056 034/060 036/060 034/059
3/W 68/W 85/W 23/W 32/W 32/W 22/W
BHK 056 035/045 033/049 032/054 033/058 035/058 034/058
2/W 48/W 86/W 24/W 32/W 22/W 22/W
SHR 051 033/044 033/049 031/054 032/059 034/058 032/057
3/W 78/W 73/W 33/W 32/W 33/W 33/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT FRIDAY FOR
ZONES 67-68.
WY...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
MDT SATURDAY FOR ZONE 98.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Apr 29, 2:29 AM MST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
329 AM MDT THU APR 29 2010
MTZ028>042-056>058-063>068-WYZ098-099-300930-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
329 AM MDT THU APR 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF HEAVY SNOW AND BLOWING SNOW WILL DEVELOP IN THE
ABSAROKA AND BEARTOOTH MOUNTAINS TODAY AND CONTINUE INTO TONIGHT.
TRAVEL IN THE HIGH COUNTRY WILL BE QUITE DIFFICULT OR IMPOSSIBLE
DURING THIS TIME.
IN ADDITION...ANOTHER VERY WINDY DAY IS EXPECTED ACROSS THE LOWER
ELEVATIONS OF SOUTHERN MONTANA. WESTERLY WINDS FROM 20 TO 35 MPH
WILL DEVELOP BY MIDDAY AND CONTINUE INTO THE EVENING. SCATTERED
SHOWERS WILL SPREAD TO THE LOWER ELEVATIONS AS WELL TODAY AND
TONIGHT. TRAVEL IN THE LIVINGSTON AND JUDITH GAP AREAS MAY BE
SOMEWHAT HINDERED AT TIMES DUE TO THE COMBINATION OF STRONG WINDS
AND SNOW SHOWERS.
RANCHERS MAY WANT TO TAKE ACTION TO PROTECT YOUNG LIVESTOCK FROM
A COLD WIND DRIVEN RAIN LATER TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAVY SNOW MAY CONTINUE INTO FRIDAY OVER THE ABSAROKA AND
BEARTOOTH MOUNTAINS. LOOK FOR WET AND WINDY CONDITIONS TO CONTINUE
ACROSS THE LOWER ELEVATIONS AS WELL FRIDAY. NORTHWEST WINDS 20 TO 35
MPH WILL AGAIN PREVAIL ACROSS MUCH OF THE AREA ALONG WITH SCATTERED
RAIN AND SNOW SHOWERS.
TEMPERATURES WILL WARM TOWARD THE WEEKEND INTO NEXT WEEK...BUT
REMAIN BELOW SEASONAL AVERAGES FOR THIS TIME OF YEAR. THE WEATHER
PATTERN WILL REMAIN UNSETTLED THROUGH THE MIDDLE PART OF NEXT WEEK
WITH A CHANCE OF SHOWERS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Southern Wheatland
- When
- April 29, 6:55 AM MST to 2:55 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
Several sustained winds of 40 mph along with gusts to 60 mph were reported in Harlowton.
High Wind, Southern Big Horn
- When
- April 30, 3:00 AM MST to 2:00 PM MST
- Where
- Southern Big Horn forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Department of Highways
Several sustained winds of 50 mph were reported at the Aberdeen Hill DOT site.
High Wind, Yellowstone
- When
- April 30, 3:04 AM MST to 11:00 AM MST
- Where
- Yellowstone forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
A wind gust of 59 mph was reported at the Billings Airport.
High Wind, Northern Rosebud
- When
- April 30, 12:02 PM MST to 5:30 PM MST
- Where
- Northern Rosebud forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Sustained winds of 40 mph were reported at the Hillsdale DOT site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, April 29, 20101 death · 1 event
- Tornado and Hail in Nebraska, April 29, 2010$650,000 · EF1 · 19 events
- Hail and Damaging Winds in Kansas, April 29 to 30, 2010$297,000 · 2 in hail · 40 events
- Strong Wind in Massachusetts, April 29, 20104 injured · $193,000 · 13 events
- Strong Wind in Connecticut, April 29, 2010$250,000 · 1 event
- Hail and Damaging Winds in Iowa, April 29, 2010$79,000 · 1.75 in hail · 20 events
- Strong Wind in Connecticut, April 29, 2010$120,000 · 2 events
- Strong Wind in Illinois, April 29, 2010$68,000 · 6 events
- High Wind and Strong Wind in New Mexico, April 29, 2010$44,000 · 86 kt wind · 15 events
- Strong Wind in Rhode Island, April 29, 2010$60,000 · 2 events
- High Wind in Illinois, April 29, 2010$30,000 · 55 kt wind · 4 events
- Tornado and Hail in Kansas, April 29, 2010EF0 · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224376, 224381, 224379, 224378.